Dense Fog, Posey
- When
- March 5, 5:00 AM CST to 9:00 AM CST
- Where
- Posey forecast zone
- Reported by
- ASOS
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
A light southeast wind flow of moist air over snow-covered ground resulted in widespread dense fog. The dense fog was confined to the Ohio River counties of southwest Indiana, including Evansville.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A light southeast wind flow of moist air over snow-covered ground resulted in widespread dense fog. The dense fog was confined to the Ohio River counties of southwest Indiana, including Evansville. Visibility was one-quarter mile or less in the dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 3:06 AM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 306 AM CST Wed Mar 5 2014 .SHORT TERM /TODAY THROUGH FRIDAY NIGHT/... Issued at 305 AM CST WED MAR 5 2014 Main forecast concern in the near term is temperatures...which are critical for snow and ice removal. Overall the model guidance was several degrees too cold yesterday...especially the gfs. The warmer ecmwf mos verified better than either the nam or gfs. On this forecast cycle...the gfs has trended warmer...while the nam has become the coldest model. The ecmwf has been relatively consistent from run to run and appears reasonable. Therefore forecast temps will be weighted toward the ecmwf mos...which is closer to the gfs mos than the nam. A complicating factor this morning is the development of widespread low stratus...which continues to move north into the kmdh/kevv corridor as of 08z. There has also been patchy dense fog...especially in se Missouri. This moisture is advecting northwestward on southeast low level flow...which was completely missed by all models including the RAP. The timing of clearing will obviously affect temps today. The nam model soundings indicate clearing around midday in the kpah area. Since the ecmwf does not pick up on the low clouds...will subtract a few degrees off ecmwf mos temps. The models indicate northeast low level flow will resume this afternoon and tonight...which is likely to reduce or eliminate the potential of any stratus/fog redevelopment tonight. There will be some mid and high clouds arriving as a 500 mb shortwave approaches the Mississippi Valley. On Thursday and Thursday night...the 500 mb shortwave will amplify and evolve into a closed low over the Lower Mississippi Valley. The models are now in excellent agreement on keeping the moisture with this system to our south. Therefore...the forecast will remain dry. As far as temps...will stay close to the ecmwf mos where there is the least snow cover along the I 64 corridor. Will subtract a few degrees over the deeper snow cover from kpah area south and west. Friday will be dry and milder as southerly low level flow increases and an upper ridge axis forms in the wake of the departing shortwave. Both ecmwf and gfs mos bring temps up well into the 50s. The exception is over the deep snow cover in the kpof area...where the ecmwf is cooler. Will trend forecast a little closer to guidance...but still remain 5 to 10 degrees lower than mos over the deeper snow cover in se Missouri. .LONG TERM /SATURDAY THROUGH TUESDAY/... Issued at 305 AM CST WED MAR 5 2014 Small chance of light precipitation remains in the forecast Saturday through Saturday night as quasi phasing of northern and southern streams and associated moisture move across the area. 00z ECMWF seems a bit too strong and an outlier with h5 low coming out of the srn plains. Dry the rest of the long term. Will transition to a WNW flow pattern aloft. No noteworthy features to key in on and moisture marginal for any precip generation. Thus will keep things dry. We will see warmer temperatures overall. && .AVIATION... Issued at 305 AM CST WED MAR 5 2014 Low ifr conditions have overspread the taf sites...and it will likely be at least 15z before diurnal heating improves conditions. Will likely delay the timing of clearing in upcoming tafs til 18z or later. Once skies clear...generally vfr conditions are expected as northeast wind bring somewhat drier air. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...MY LONG TERM....CN AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 350 AM CST WED MAR 5 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 350 AM CST WED MAR 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT PATCHY FREEZING FOG WILL CONTINUE THROUGH MID MORNING. VISIBILITY WILL BE REDUCED TO ONE QUARTER MILE OR LESS IN FOG PATCHES. ROADS WILL REMAIN SLICK AND HAZARDOUS IN SOME AREAS...ESPECIALLY WHERE THE HEAVIEST SNOW FELL ON MONDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AT LEAST INTO THURSDAY NIGHT...SOME POOR ROAD CONDITIONS WILL LIKELY CONTINUE IN AREAS THAT RECEIVED THE HEAVIEST SNOW ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS ARE ENCOURAGED TO REPORT DENSE FREEZING FOG THIS MORNING. MY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1103 PM CST TUE MAR 4 2014 ILZ090-094-KYZ001>013-016-017-020>022-MOZ112-114-050915- POPE-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...GOLCONDA...METROPOLIS...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MADISONVILLE...HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON... CHARLESTON...NEW MADRID 1103 PM CST TUE MAR 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR FREEZING FOG... PARTS OF WEST KENTUCKY...EXTREME SOUTHERN ILLINOIS AND THE DELTA REGION OF SOUTHEAST MISSOURI WILL SEE PATCHES OF FREEZING FOG INTO THE OVERNIGHT HOURS. THE MOST AFFECTED AREAS WILL BE ALONG AND SOUTH OF A LINE FROM NEW MADRID MISSOURI...ONWARD TO PADUCAH AND GREENVILLE KENTUCKY...THEN SOUTHWARD TO THE TENNESSEE STATE LINE. WITH TEMPERATURES BELOW FREEZING...THIS FOG WILL FREEZE ON CONTACT ON EXPOSED SURFACES, MAKING THEM SLICK AND DANGEROUS. FOR PERSONS TRAVELING THROUGH THESE FOG BANKS...THE FOG MAY BRIEFLY FROST OVER A WINDSHIELD...OBSTRUCTING VIEW OF THE ROAD AHEAD. SHOULD DRIVERS COME UPON THESE PATCHES OF FREEZING FOG...MAKE SURE THAT THE HEATING UNIT IN YOUR VEHICLE IS IN DEFROST MODE TO HELP CLEAR THE WINDSHIELD. THIS FOG SHOULD SLOWLY DISSIPATE AS THE OVERNIGHT HOURS PROGRESS AND AS TEMPERATURES RISE TOWARD THE FREEZING MARK BY DAYBREAK. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 357 AM CST WED MAR 5 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 357 AM CST WED MAR 5 2014 ...AREAS OF FREEZING FOG WILL CONTINUE THIS MORNING... AREAS OF FREEZING FOG WERE REPORTED ACROSS MUCH OF THE REGION EARLY THIS MORNING. AT 3 AM...MOST OF THE FREEZING FOG WAS ALONG AND SOUTH OF A LINE FROM CARBONDALE ILLINOIS TO OWENSBORO KENTUCKY. VISIBILITY WAS ONE QUARTER MILE OR LESS IN SOME LOCATIONS...ESPECIALLY IN SOUTHEAST MISSOURI. THE FREEZING FOG WILL SPREAD NORTH TO THE INTERSTATE 64 CORRIDOR BY SUNRISE. AREAS OF LIGHT GLAZING WILL OCCUR WHERE THE FOG IS THICKEST. VISIBILITY WILL BE ONE HALF MILE OR LESS IN SOME AREAS. THE FOG WILL THIN OUT AROUND MID MORNING. UNTIL THEN...USE EXTRA CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. MANY ROADS ARE STILL SLICK FROM THE SNOW AND ICE ON MONDAY. MY
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501622, 501623, 501624, 501625.